TUESDAY, May 8 (HealthDay News) -- Consuming probiotic-rich foods may decrease the risk of diarrhea for patients who are taking antibiotics, a new study suggests.
Probiotics are live microorganisms that are found naturally in foods such as yogurt and are believed to provide health benefits.
About 30 percent of patients who take antibiotics will experience diarrhea because the drugs disrupt gastrointestinal microbes, and diarrhea is one of the main reasons people don't adhere to antibiotic treatment.
"Diarrhea is a common problem in patients receiving antibiotic therapy and may limit their use," said Dr. David Bernstein, chief of hepatology at North Shore University Hospital in Manhasset, N.Y. Bernstein was not involved in the new study.
"While these antibiotics treat the underlying infection, they also alter the normal gut [microbes], which leads to diarrhea," Bernstein said. "Replacing [the microbes] in patients on antibiotics has long been thought to improve antibiotic-associated diarrhea."
In the study, researchers led by Susanne Hempel, of RAND Health in Santa Monica, Calif., reviewed the findings of 63 clinical trials involving nearly 12,000 participants. They found that probiotic use was associated with a 42 percent lower risk of developing antibiotic-associated diarrhea.
"This study further underscores the importance of maintaining the balance of our intestinal bacteria," said Dr. Roshini Rajapaksa, a gastroenterologist at NYU Langone Medical Center and assistant professor at the NYU School of Medicine in New York City.
"We are learning how our beneficial bacteria can protect us not only from gastrointestinal diseases but perhaps other conditions as well," said Rajapaksa, who was not involved in the new research. "If we disrupt our bacterial balance with antibiotics, it seems prudent to restore the 'good' bacteria with a probiotic supplement. However, further research is needed to determine which strains and doses will be most helpful."
The study authors agreed that there wasn't sufficient evidence to determine if the beneficial effects of probiotics vary by patient population, antibiotic characteristic or probiotic preparation.
"Future studies should assess these factors and explicitly assess the possibility of adverse events to better refine our understanding of the use of probiotics to prevent [antibiotic-associated diarrhea]," Rand and her colleagues concluded.
The study showed only an association between probiotic use and decreased odds for diarrhea; it was not designed to prove a cause-and-effect relationship.
Bernstein said that, as of now, there is not much clarity for consumers in terms of what microbes are included in a particular probiotic product. Probiotics "remain a largely unregulated and diverse class of supplements," he said. "Probiotic preparations are made up of a multitude of types of bacteria."
The study appears in the May 9 issue of the Journal of the American Medical Association.
The U.S. National Center for Complementary and Alternative Medicine has more about probiotics.
SOURCES: David Bernstein, M.D., chief, division of hepatology, North Shore University Hospital, Manhasset, N.Y.; Roshini Rajapaksa, M.D., gastroenterologist, NYU Langone Medical Center, and assistant professor, NYU School of Medicine, New York City; Journal of the American Medical Association, news release, May 8, 2012
Copyright © 2012 HealthDay. All rights reserved.
|Previous: T-Shirt, Gift Card Giveaways Raise Blood Drives' Success||Next: Irregular Heartbeat Poses Greater Stroke Risk for Women Than Men|
Reader comments on this article are listed below. Review our comments policy.
Submit your opinion:
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community